Antipsychotics Treatment

Antipsychotic Treatment and Neurological complications in Pediatrics

A new findings suggest that antipsychotic should be used with caution in pediatric patients, especially regarding initial exposure, high dose, and polypharmacy

Recently, antipsychotics medications are prescribed more frequently for pediatric patients due to the increasing availability of antipsychotic drugs and the expansion of their indications. Antipsychotics treatment patterns, such as exposure time and drug dose, could be important factors for neurological adverse events. Child and adolescents tend to experience more prevalent and severe side effects of antipsychotics compared with adults. Furthermore, a substantial number of pediatric patients are concomitantly treated with >2 antipsychotic drugs. However, the evidence regarding the safety of antipsychotic polypharmacy is insufficient, particularly for pediatrics.

Therefore, a new study investigated the risks of developing movement disorders and seizures for pediatric patients according to the patterns of antipsychotic treatments, including the exposure duration, drug dose, and polypharmacy. They used a cohort design with a time-dependent method to track the changes in antipsychotic treatments over time. The findings of this study could be used to develop strategies for a safe antipsychotic therapy in the pediatric population with psychiatric disorders.

Using the medical information of pediatric patients retrieved from the claims data of Health Insurance Review and Assessment in Korea, we identified those psychiatric patients who were started on antipsychotic treatment at age 2–18 years between 2010 and 2018 (n = 10,969). In this study, movement disorders and seizures were considered as major neurological adverse events. The extended Cox model with time-varying covariates was applied to explore the association between antipsychotic medication and adverse events.

Total 1,894 and 1,267 cases of movement disorders and seizures occurred in 32,046 and 33,280 person-years, respectively. The hazard risks of neurological adverse events were 3–8 times higher in the exposed to antipsychotics period than in the non-exposure period. Among the exposure periods, the most dangerous period was within 30 days of cumulative exposure. High doses or polypharmacy of antipsychotics was associated with increased risks of neurological adverse events. Among individual antipsychotics, haloperidol showed the highest risk of developing movement disorders among the examined agents. Quetiapine showed a lower risk of developing movement disorders but a higher risk of developing seizures than risperidone.

In this large population-based cohort study, they found that pediatric patients faced an increased risk of developing movement disorders or seizures upon receiving antipsychotics, which was intensified with initial exposure, high dose, and polypharmacy. They also observed that the increased risks for neurological adverse events when prescribed polypharmacy were mediated by the antipsychotic dose. These findings suggest that antipsychotics should be used with caution in pediatric patients, especially regarding initial exposure, high dose, and polypharmacy.

Source: Jeon SM, Park S, Kwon S, Kwon JW. Association Between Antipsychotic Treatment and Neurological Adverse Events in Pediatric Patients: A Population-Based Cohort Study in Korea. Front Psychiatry. 2021;12:668704. Published 2021 May 26. doi:10.3389/fpsyt.2021.668704

Image: Getty Images